Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2017, 7:45 PM CDT for Lincoln County, Perkins County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 7:45 PM CDT (00:45 UTC)
- Expired
- May 16, 2017, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:48 PM CDT | HAIL 1 | 5 N Elsie, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
002
WUUS53 KLBF 170045
SVRLBF
NEC111-135-170130-
/O.NEW.KLBF.SV.W.0025.170517T0045Z-170517T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
745 PM CDT TUE MAY 16 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Eastern Perkins County in southwestern Nebraska...
Southwestern Lincoln County in southwestern Nebraska...
* Until 830 PM CDT/730 PM MDT/
* At 744 PM CDT/644 PM MDT/, a severe thunderstorm was located near
Elsie, or 15 miles east of Grant, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wallace, Elsie, Dickens and Grainton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 10150 4101 10142 4101 10126 4103 10125
4105 10101 4081 10098 4076 10146
TIME...MOT...LOC 0044Z 257DEG 27KT 4089 10143
HAIL...1.00IN
WIND...60MPH
$$
CDC2 follow-up statements
636
WWUS53 KLBF 170114
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
814 PM CDT TUE MAY 16 2017
NEC135-170124-
/O.CAN.KLBF.SV.W.0025.000000T0000Z-170517T0130Z/
Perkins NE-
814 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERKINS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Nebraska.
LAT...LON 4085 10125 4103 10125 4105 10101 4081 10098
4078 10124
TIME...MOT...LOC 0114Z 253DEG 27KT 4096 10114
$$
NEC111-170130-
/O.CON.KLBF.SV.W.0025.000000T0000Z-170517T0130Z/
Lincoln NE-
814 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN LINCOLN COUNTY...
At 814 PM CDT, a severe thunderstorm was located 8 miles north of
Wallace, or 22 miles southwest of North Platte, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wallace and Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4085 10125 4103 10125 4105 10101 4081 10098
4078 10124
TIME...MOT...LOC 0114Z 253DEG 27KT 4096 10114
HAIL...1.00IN
WIND...60MPH
$$
CDC416
WWUS53 KLBF 170122
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
822 PM CDT TUE MAY 16 2017
NEC111-170132-
/O.EXP.KLBF.SV.W.0025.000000T0000Z-170517T0130Z/
Lincoln NE-
822 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Nebraska.
LAT...LON 4085 10125 4103 10125 4105 10101 4081 10098
4078 10124
TIME...MOT...LOC 0122Z 257DEG 27KT 4097 10108
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:31 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 16, 6:31 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM CDT Tue May 16 2017 Strong shortwave currently seen in water vapor imagery is tracking northeast across New Mexico. A stationary front is located across KS. As this shortwave tracks northeast toward eastern Colorado and Western Kansas, a surface low will deepen across eastern Colorado tonight. This will cause the warm front to lift northward into far southwest ans southern Nebraska by late this evening. This would be the area of concern for possible surface based convection developing this evening, and it is possible that an isolated tornado could develop in addition to damaging winds and large hail. Farther north mid level warm air advection will be strong with more elevated thunderstorm activity. These still could pose the risk for isolated large hail and strong wind gusts. Late tonight the shortwave will become negatively tilted and form a tight closed upper low. It appears southwest Nebraska will be in the favored location for a deformation zone of locally heavy rain on the immediate northwest side of the upper low, and have added the mention of heavy rain to the forecast. Upper low moves into eastern Nebraska during the day Wednesday, with continued wrap around light to moderate rain continuing during the morning hours across southwest Nebraska, and through much of the day across northern Nebraska. Winds will increase from the northwest on backside of the surface low, with some gusts to 30 mph likely. Total rainfall for tonight through Wednesday should generally range between 0.50 to 1.50 inches, with a few spots possibly receiving 2.00 inches. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM CDT Tue May 16 2017 The large scale pattern will be fairly amplified at the beginning of the period with cyclonic flow aloft and two closed lows. A mid-level closed low is expected to be located over southern ID/northern UT and another one is expected to be located in the Middle Missouri Valley early Wednesday Night. The former low will track into the aforementioned area from the Pacific Northwest Tuesday Night and Wednesday. The latter upper low will be lifting northeast into the Upper Great Lakes and weakening into an open wave early Thursday. A broad trough will persist aloft Thursday through Friday. The trough will initially be over the Northern Rockies-Central Great Basin-Southwest US and will then move eastward into the Central/Southern Rockies and High Plains Friday. A pair of disturbances will affect the region Thursday afternoon-Friday wherein two shortwave troughs will rotate around. Overall, increased chances for precipitation are expected Thursday afternoon through Friday. Of note, there will be chances for rain/snow mix, possible all snow, late Thursday into early Friday morning given thermal profiles over portions of Sheridan Co and extreme western Cherry county. However, little accumulation is expected. Beyond Friday, chances for precipitation will be trending downward late through Saturday. The closed low initially over the Central High Plains Friday night is forecast to lift northeastward into the MN Arrowhead region sometime Sunday. However, there are differences in phase and amplitude with this evolution beyond Friday night. Another concern in the extended revolves around temperatures with respect to the potential for frost mainly over the eastern Neb Panhandle and northwest NEB with the best potential Saturday morning at this time. While temperatures approach 30 F Saturday morning, winds will be a concern with light breezes expected. Frost may be a concern again Sunday morning in portions of northwest NEB. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue May 16 2017 Scattered showers and thunderstorms tonight, followed by rain Wednesday. Ceilings are forecast to fall to MVFR at KLBF after 12z, and to IFR at VTN after 12z. North to northwest winds will also gust to 20 to 25 kts after 12z also. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...ET AVIATION...Roberg
Hazardous weather outlook, May 16, 3:04 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 304 PM CDT Tue May 16 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-172015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 304 PM CDT Tue May 16 2017 /204 PM MDT Tue May 16 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong and severe thunderstorms are expected to develop across western and north central Nebraska. Storm activity will likely persist until midnight or later. Large hail and damaging winds are the main threats. Heavy rainfall appears likely across areas 50 miles north or south of Interstate 80. Rainfall near 3 inches falling over several hours in some areas may produce minor flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible Wednesday into Wednesday evening across western and north central Nebraska. At this time, the threat for severe storms is low. Much colder air will push into western Nebraska Friday. By Friday night, temperatures may approach the freezing mark in the western sandhills and the eastern Nebraska panhandle. Frost will be possible in these areas early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon into the evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 16, 6:30 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service North Platte NE 530 PM MDT TUE MAY 16 2017 NEZ022-056-057-170015- Deuel NE-Garden NE-Keith NE- 530 PM MDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTH CENTRAL GARDEN AND EASTERN DEUEL COUNTIES UNTIL 615 PM MDT... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near Big Springs, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Springs, Barton, Goldeneye State Wildlife Management Area, Megeath, Windlass Hill and Lake View Campground. This includes Interstate 80 in Nebraska between mile markers 93 and 116. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4101 10193 4100 10234 4129 10233 4126 10183 TIME...MOT...LOC 2329Z 232DEG 13KT 4112 10209 Snively
Local storm report, May 16, 7:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL GRANT 40.84N 101.73W
05/16/2017 E0.88 INCH PERKINS NE FIRE DEPT/RESCUE
&&
CCOLESpecial weather statement, May 16, 7:17 PM CDT, 28 minutes before
Special Weather Statement National Weather Service North Platte NE 717 PM CDT TUE MAY 16 2017 NEZ036-057-059-170100- McPherson NE-Lincoln NE-Keith NE- 717 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 800 PM CDT/700 PM MDT/... At 716 PM CDT/616 PM MDT/, Doppler radar was tracking a strong thunderstorm 16 miles north of Sarben, or 18 miles southwest of Tryon, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Flatts, Big Lamunyon Flats, Diamond Bar Lake and Schnick Lake. This includes Highway 92 between mile markers 183 and 199. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight CDT/1100 PM MDT/ for southwestern and west central Nebraska. LAT...LON 4128 10108 4128 10136 4166 10136 4165 10101 TIME...MOT...LOC 0016Z 183DEG 18KT 4139 10123 Snively
Local storm report, May 16, 7:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 E GRANT 40.84N 101.67W
05/16/2017 E1.50 INCH PERKINS NE FIRE DEPT/RESCUE
&&
SNIVELYSpecial weather statement, May 16, 7:31 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
731 PM CDT TUE MAY 16 2017
NEZ023-024-035-036-057-170115-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Keith NE-
731 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...NORTHERN
PERKINS...SOUTHEASTERN GRANT...EASTERN KEITH...SOUTHWESTERN HOOKER
AND WESTERN MCPHERSON COUNTIES UNTIL 815 PM CDT/715 PM MDT/...
At 730 PM CDT/630 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Arthur to near Ogallala. Movement was northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ogallala, Arthur, Paxton, Sarben, Keystone, Roscoe, Kingsley Dam,
Lena, Sand Puddin Lake, Flatts, Nevens, Cogill Lake, Broganville,
East Cody Lake, Calora, Big Bald Hill, Green Lake, Bucktail Lake,
Sand Beach Lake and Three Mile Lake.
This includes the following highways...
Highway 61 between mile markers 79 and 86, between mile markers 90
and 107, between mile markers 111 and 115, near mile marker 121, and
between mile markers 123 and 132.
Highway 92 between mile markers 137 and 185.
Interstate 80 in Nebraska between mile markers 126 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.
LAT...LON 4134 10173 4184 10169 4189 10116 4163 10130
4109 10129 4100 10162 4100 10174
TIME...MOT...LOC 0030Z 232DEG 26KT 4165 10147 4139 10167 4109 10167
SnivelySpecial weather statement, May 16, 7:37 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT TUE MAY 16 2017
NEZ059-070-071-170115-
Frontier NE-Hayes NE-Lincoln NE-
737 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER...SOUTHEASTERN
PERKINS...SOUTHWESTERN LINCOLN AND HAYES COUNTIES UNTIL 815 PM CDT...
At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palisade to near Wallace. Movement was
east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hayes Center, Wallace, Wellfleet, Dickens, Maywood, Quick, Marengo,
Bluegill Haven Campground, Willow View Campground, Hayes Center State
Wildlife Management Area, Red Willow Reservoir State Recreation Area
and Somerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Nebraska.
LAT...LON 4075 10125 4079 10124 4094 10125 4098 10063
4035 10053 4035 10122
TIME...MOT...LOC 0037Z 260DEG 33KT 4039 10107 4089 10116
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 60 min |
| May 16, 7:17 PM CDT | Special Weather Statement | LBF | McPherson | 43 min |
| May 16, 7:31 PM CDT | Special Weather Statement | LBF | Arthur, Keith | 44 min |
| May 16, 7:37 PM CDT | Special Weather Statement | LBF | Hayes | 38 min |
| May 16, 8:18 PM CDT | Special Weather Statement | LBF | Frontier, Grant, Hooker, Lincoln, Logan, McPherson and 1 more | 57 min |
| May 16, 8:53 PM CDT | Areal Flood Advisory | LBF | Lincoln | 2 hr |
| May 16, 9:12 PM CDT | Special Weather Statement | LBF | Logan | 48 min |
| May 16, 9:16 PM CDT | Special Weather Statement | LBF | Hooker, McPherson, Thomas | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.